Intestinal malabsorption and the structural changes in the small intestine in relation to cancer, radiotherapy and cytotoxic drugs are reviewed. Primary intestinal malignancies are often associated with malabsorption; further studies have shown that tumours outside the gastrointestinal tract may also be accompanied by changes in intestinal structure resulting in malabsorption. Abdominal radiotherapy of cancer patients has been shown to result in ultrastructural changes in the small intestine, a decrease in intestinal enzyme activity and malabsorption of nutrients. The effects of cytotoxic drugs on the small intestinal structure and function are reviewed in more detail. The drugs discussed include the alkylating agents such as nitrogen mustard, cyclophosphamide, iphosphamide, 1,3-bis (2-chloroethyl)-1-nitrosourea and 1(2-chloroethyl)-3-(4-methylcyclohexyl)-1-nitrosourea. The effects of antimetabolites such as aminopterin, methotrexate, 5-fluoracil, cytosine arabinoside and 6-mercaptorpurine are also reviewed. Other drugs discussed were adriamycin, vincrinstine sulfate, vinblastine and hydroxyurea. Studies of the effects of combination chemotherapy on small intestinal structure and function are also described. It is concluded that chemotherapeutic drugs and radiation therapy may aggravate a malabsorptive state in view of their toxicity to the small intestinal cell, or may by themselves be responsible for malabsorption with resultant increase in cachexia and weight loss.